Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Pseudoergodic operators and periodic boundary conditions

Author: Matthew J. Colbrook
Journal: Math. Comp. 89 (2020), 737-766
MSC (2010): Primary 47A10, 15A60, 47B80, 65J05; Secondary 47B36, 47B37
Published electronically: September 12, 2019
MathSciNet review: 4044449
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: There is an increasing literature on random non-self-adjoint infinite matrices with motivations ranging from condensed matter physics to neural networks. Many of these operators fall into the class of ``pseudoergodic'' operators, which allows the elimination of probabilistic arguments when studying spectral properties. Parallel to this is the increased awareness that spectral properties of non-self-adjoint operators, in particular stability, may be better captured via the notion of pseudospectra as opposed to spectra. Although it is well known that the finite section method applied to these matrices does not converge to the spectrum, it is often found in practice that the pseudospectrum behaves better with appropriate boundary conditions. We make this precise by giving a simple proof that the finite section method with periodic boundary conditions converges to the pseudospectrum of the full operator. Our results hold in any dimension (not just for banded bi-infinite matrices) and can be considered as a generalisation of the well-known classical result for banded Laurent operators and their circulant approximations. Furthermore, we numerically demonstrate a convergent algorithm for the pseudospectrum, including cases where periodic boundary conditions converge faster than the method of uneven sections. Finally, we show that the result carries over to pseudoergodic operators acting on $ l^p$ spaces for $ p\in [1,\infty ]$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 47A10, 15A60, 47B80, 65J05, 47B36, 47B37

Retrieve articles in all journals with MSC (2010): 47A10, 15A60, 47B80, 65J05, 47B36, 47B37

Additional Information

Matthew J. Colbrook
Affiliation: DAMTP, Centre for Mathematical Sciences, University of Cambridge CB3 0WA, United Kingdom

Keywords: Pseudospectrum, periodic boundary conditions, pseudoergodic, finite section method
Received by editor(s): June 28, 2018
Received by editor(s) in revised form: January 23, 2019
Published electronically: September 12, 2019
Additional Notes: This work was supported by EPSRC grant EP/L016516/1.
Article copyright: © Copyright 2019 American Mathematical Society